Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 158, NWS Austin/San Antonio, TX

May 26, 2020Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 26, 2020, 7:56 AM CDT for Edwards County, Real County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 7:56 AM CDT (12:56 UTC)
Expired
May 26, 2020, 8:35 AM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 83 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:05 AM CDTHAIL 1.754 Ene Devil'S Sinkhole, TXCALLER REPORTED GOLF BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS54 KEWX 261256
SVREWX
TXC137-385-261400-
/O.NEW.KEWX.SV.W.0158.200526T1256Z-200526T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
756 AM CDT Tue May 26 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Edwards County in south central Texas...
  Real County in south central Texas...

* Until 900 AM CDT.

* At 756 AM CDT, a severe thunderstorm was located 10 miles northeast
  of Rocksprings, moving southeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Leakey, Tuff, Rio Frio, Lost Maples State Natural Area, Devil's
  Sinkhole State Natural Area and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2992 9969 2991 9969 2991 9968 2984 9960
      2964 9960 2962 9963 2963 9977 3010 10020
      3022 10005
TIME...MOT...LOC 1256Z 317DEG 31KT 3011 10007 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMPSHIRE
3 follow-up statements
655 
WWUS54 KEWX 261312
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
812 AM CDT Tue May 26 2020

TXC137-385-261400-
/O.CON.KEWX.SV.W.0158.000000T0000Z-200526T1400Z/
Edwards TX-Real TX-
812 AM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR EAST CENTRAL EDWARDS AND REAL COUNTIES...

At 812 AM CDT, a severe thunderstorm was located 14 miles east of
Rocksprings, moving southeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Leakey, Tuff, Rio Frio, Lost Maples State Natural Area and Prade
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2992 9969 2991 9969 2991 9968 2984 9960
      2964 9960 2962 9963 2963 9977 3001 10006
      3014 9997
TIME...MOT...LOC 1312Z 315DEG 28KT 3003 9997 

HAIL...1.75IN
WIND...<50MPH
 
$$

HAMPSHIRE
029 
WWUS54 KEWX 261327
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
827 AM CDT Tue May 26 2020

TXC137-261337-
/O.CAN.KEWX.SV.W.0158.000000T0000Z-200526T1400Z/
Edwards TX-
827 AM CDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDWARDS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2992 9969 2991 9969 2991 9968 2984 9960
      2974 9965 2970 9978 2996 9996 3006 9990
TIME...MOT...LOC 1327Z 315DEG 27KT 2996 9989 

$$

TXC385-261400-
/O.CON.KEWX.SV.W.0158.000000T0000Z-200526T1400Z/
Real TX-
827 AM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR CENTRAL REAL COUNTY...

At 827 AM CDT, a severe thunderstorm was located 12 miles northeast
of Vance, or 17 miles northwest of Leakey, moving southeast at 30
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Leakey, Tuff, Lost Maples State Natural Area and Prade Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2992 9969 2991 9969 2991 9968 2984 9960
      2974 9965 2970 9978 2996 9996 3006 9990
TIME...MOT...LOC 1327Z 315DEG 27KT 2996 9989 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMPSHIRE
561 
WWUS54 KEWX 261335
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
835 AM CDT Tue May 26 2020

TXC385-261345-
/O.CAN.KEWX.SV.W.0158.000000T0000Z-200526T1400Z/
Real TX-
835 AM CDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL REAL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2992 9969 2991 9969 2991 9968 2984 9960
      2974 9965 2970 9978 2996 9996 3006 9990
TIME...MOT...LOC 1334Z 317DEG 31KT 2991 9983 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:28 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 26, 6:28 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
628 AM CDT Tue May 26 2020

.AVIATION...

VFR conditions are expected to prevail through the forecast period.
There will be a brief period where MVFR ceilings are possible this
morning at DRT/SAT/SSF but this window should close by 14Z at DRT and
16Z further east. Some isolated shower activity is possible at the
I-35 sites today, however given low coverage and radar trends over
the Hill Country this warrants no greater than a VCSH mention at the
San Antonio sites at the moment. AUS has a slightly better chance
this morning of experiencing brief TS. Thunder would be possible in
any additional pop- up showers as well, but this slight chance should
come to an end by 18-21Z as drier air moves in. Light to calm winds
are expected through the period.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT Tue May 26 2020/

SHORT TERM (Today through Wednesday)...
This morning starting out similar to yesterday with the main
grouping of strong storms gradually exiting our area to the south
and east. The cold front that helped to set off these storms is now
to our south while the parent 500mb trough axis now runs directly
N/S through our area. Another thunderstorm over northern San Saba
County as of 07Z may just clip northern portions of Burnet or
Williamson counties, while additional pop-up storms are also forming
over southwestern portions of the CWA.

These isolated areas of showers and non-severe thunderstorms will
remain possible today per high resolution model guidance, and have
broad brushed slight chance to chance POPs across essentially all
except far northwestern portions of our area. Through the daytime,
drier air will work its way in as the trough continues to slowly
nudge eastward. This should gradually put an end to our rain chances
late this afternoon and evening. Cooler than average temperatures
are expected with highs in the mid 70s to mid 80s.

While the cut-off low was previously advertised to retrograde west
or southwestward, this is no longer forecast by global or regional
guidance. On Wednesday, it will spin near northeast TX and drift
northeastward. A dry morning is expected, however current guidance
suggests a strong mid-level speed max with northwesterlies of 50-60
kts at 500 mb will rotate into areas mainly north and east of San
Antonio. This, combined with sfc south-southwesterlies, will lead to
strong deep layer shear on the order of 50-60 kts. Looks like a good
potential for 2000-3000+ J/kg CAPE to be available, thus the
potential for another round of strong to severe storms exists. Large
hail and damaging winds will be the main threats but a tornado
cannot be ruled out. Timing will need to be refined over the next 24
hours, but storms could move in from the northeast as early as
midday or as late as the evening hours. The best potential at this
time looks to be north and east of a line approximately from
Kerrville to San Marcos to La Grange but the potential exists
northeast of a line approximately from Rock Springs to Halletsville.

LONG TERM (Wednesday Night through Monday)...
The upper level system over the eastern part of the southern Plains
continues to push into the Lower Mississippi Valley on Wednesday
evening. At the surface, winds are expected to be generally from the
south with temperatures in the lower 80s with dewpoints mainly in
the lower 60s over most areas by early evening. As mentioned above
in the short term, strong to marginally severe thunderstorms could
begin on Wednesday afternoon and last through the evening hours
affecting parts of the northeast and southeast of our CWA. The
cluster of storms/MCS continues to push to the southeast and away
from the area on Wednesday night into the overnight hours.

Thursday morning looks to be relatively dry, however, a weak frontal
boundary pushing over the area could trigger showers and
thunderstorms during the afternoon hours. The one thing to monitor
on Thursday afternoon into the evening is a cluster of storms that
develops at the tail end of the frontal boundary over the San
Angelo's CWA and then moves down into the Rio Grande. Looking at
forecast soundings for Del Rio for the period, there is plenty
instability in the range of 3000 - 3500 J/Kg of CAPE values for the
potential of strong to severe storms capable of producing large hail
and damaging winds. Another thing to monitor closely is for the
potential of an MCV as part of the MCS pushing to the southeast and
affecting the the eastern half of the area overnight/Friday morning.

The MCV is expected to linger around the southwest of our CWA to keep
slight to low chances for showers and thunderstorms on Friday. The
wet pattern continues into the weekend with highs in the mid to upper
80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  64  89  66  88 /  30   0  30  20  20
Austin Bergstrom Intl Airport  81  62  89  65  88 /  30   0  30  20  20
New Braunfels Muni Airport     81  62  89  65  90 /  30   0  20  -   10
Burnet Muni Airport            79  60  87  63  85 /  20   0  30  20  20
Del Rio Intl Airport           84  65  95  69  94 /  20   0  -    0  -
Georgetown Muni Airport        81  62  88  65  88 /  20   0  30  20  20
Hondo Muni Airport             81  62  92  65  93 /  20   0  10  -   -
San Marcos Muni Airport        80  62  89  64  90 /  30   0  30  10  10
La Grange - Fayette Regional   80  63  88  65  89 /  30   0  30  20  20
San Antonio Intl Airport       81  64  90  66  91 /  30   0  20  -   -
Stinson Muni Airport           81  64  90  67  92 /  30   0  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...17
Hazardous weather outlook, May 26, 2:46 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 AM CDT Tue May 26 2020

TXZ171>173-183>194-202>209-217>225-228-270800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms will be possible Wednesday
afternoon and evening north and east of a line approximately from
Rock Springs to Halletsville. The best potential at this
time looks to be north and east of a line approximately from
Kerrville to San Marcos to La Grange. Large hail and gusty winds
are the main hazards however a tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon and evening.

In the hours before

Special weather statement, May 26, 6:44 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
644 AM CDT Tue May 26 2020

TXZ171-172-188-190-261230-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
644 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...NORTHEASTERN
GILLESPIE...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET COUNTIES UNTIL
730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 13 miles south of Llano, moving east at 30 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Marble Falls, Kingsland, Round Mountain, Granite Shoals, Horseshoe
Bay, Meadowlakes, Highland Haven, Spicewood, Blowout, Oxford,
Cottonwood Shores and Sunrise Beach Village.

LAT...LON 3047 9875 3065 9873 3065 9814 3038 9816
TIME...MOT...LOC 1143Z 274DEG 24KT 3056 9866
Special weather statement, May 26, 7:38 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 AM CDT Tue May 26 2020

TXZ184-185-261330-
Edwards TX-Real TX-
738 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS AND NORTHERN
REAL COUNTIES UNTIL 830 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Rocksprings, moving southeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Devil's Sinkhole State Natural Area and Prade Ranch.

LAT...LON 3029 10012 2997 9969 2993 9969 2977 9989
      3020 10031 3029 10019
TIME...MOT...LOC 1238Z 315DEG 31KT 3021 10018

HAMPSHIRE
Local storm report, May 26, 7:55 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             ROUND MOUNTAIN          30.43N 98.34W
05/26/2020  E0.75 INCH       BLANCO             TX   PUBLIC

            CALLER REPORTED PENNY SIZED HAIL, COVERING
            GROUND.

&&

YBVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:08 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
May 25, 7:16 PM CDTSevere Thunderstorm WarningEWXVal Verde59 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningEWXVal Verde52 min
May 25, 7:51 PM CDTSpecial Weather StatementEWXEdwards39 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde14 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde40 min
May 25, 8:22 PM CDTSevere Thunderstorm WarningEWXVal Verde38 min
May 25, 8:40 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 25, 8:53 PM CDTSpecial Weather StatementEWXMedina52 min
May 25, 8:55 PM CDTSpecial Weather StatementEWXEdwards50 min
May 25, 9:25 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr
May 25, 9:28 PM CDTSpecial Weather StatementEWXVal Verde47 min
May 25, 9:30 PM CDTSpecial Weather StatementEWXKinney45 min
May 25, 9:39 PM CDTSevere Thunderstorm WarningEWXVal Verde36 min
May 25, 9:42 PM CDTSpecial Weather StatementEWXBexar48 min
May 25, 10:35 PM CDTSpecial Weather StatementEWXAtascosa, Wilson40 min
May 25, 10:38 PM CDTSpecial Weather StatementEWXUvalde52 min
May 25, 11:11 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala34 min
May 25, 11:18 PM CDTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes42 min
May 25, 11:36 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca39 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala52 min
May 26, 12:00 AM CDTSpecial Weather StatementEWXGoliad30 min
May 26, 12:08 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca52 min
May 26, 12:21 AM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Karnes, Wilson3 hr
May 26, 12:26 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Medina, Wilson22 min
May 26, 12:44 AM CDTSpecial Weather StatementEWXAtascosa46 min
May 26, 12:50 AM CDTSpecial Weather StatementEWXWilson40 min
May 26, 12:55 AM CDTSpecial Weather StatementEWXDimmit50 min
May 26, 6:44 AM CDTSpecial Weather StatementEWXBlanco46 min
May 26, 7:29 AM CDTSevere Thunderstorm WarningEWXBlanco46 min
May 26, 7:38 AM CDTSpecial Weather StatementEWXReal52 min
May 26, 8:02 AM CDTSpecial Weather StatementEWXHays43 min
May 26, 8:39 AM CDTSpecial Weather StatementEWXTravis36 min
May 26, 3:22 PM CDTSpecial Weather StatementEWXLee53 min
May 26, 3:44 PM CDTSpecial Weather StatementEWXGuadalupe61 min
May 26, 3:47 PM CDTSpecial Weather StatementEWXLee43 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson45 min
May 26, 4:13 PM CDTSevere Thunderstorm WarningEWXLee47 min
May 26, 4:48 PM CDTSevere Thunderstorm WarningEWXLee44 min
May 26, 4:54 PM CDTSpecial Weather StatementEWXWilson51 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningEWXWilson29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.